A recent study looked at the relationship between SSRI (selective serotonin re-uptake inhibitors) and weight gain, waist circumference, BMI, blood sugar, cholesterol levels. Each SSRI affected these markers for health with Paxil increasing each of them after only 16 weeks.
These medications increase the serotonin available to the brain and body by interrupting the mechanism that breaks down this neurotransmitter. Now, we know that serotonin plays a part in mood, inhibition, satiation, as well as in digestion and sleep. It also affects how sugar is metabolized or modified in the body.
Metabolic syndrome is a diagnosis used to describe the following symptoms which increase the risk of heart attack, stroke, and diabetes.
- central obesity (weight gain in the abdominal area)
- dyslipidemia (messed up triglycerides and cholesterol)
- increased blood pressure
- increased fasting blood glucose
So, this study raises lots of questions about the relationship between SSRI’s and cardiovascular and diabetes risks.
One of the reasons I think naturopathic medicine is so important is that it can work to moderate the side effects of medications without messing up the therapeutic effects of that medication. Sometimes pharmaceuticals are necessary and important and naturopathic therapies can mediate the ill effects. Sometimes there may be effective alternatives to the pharmaceuticals so the patient may bypass the ill effects entirely.
In the case of SSRI’s, weight gain, increased BMI, high triglycerides and cholesterol there are many naturopathic changes that will help. Nutritional supplements, diet changes, herbal remedies, acupuncture – all are effective in treating these worrisome changes in the body caused by SSRI’s.
And, of course, there are safe and effective naturopathic remedies to treat depression and anxiety.
Thinking further about this study, I’ve noticed in my practice that children who take SSRI’s gain weight around their middle, crave sweets and simple carbs, and usually decrease their exercise. All indicators that the metabolism is not functioning optimally and that their blood sugar may be going awry. There don’t seem to be studies about metabolic changes with SSRI’s in children, but, well, I’m thinking about it.
Here is the link to the study, if you’re interested in having a better look. And please do comment if you’re interested in a discussion.
Here’s to healthy mental, emotional, and physical health!